Professional Development

 

Continual growth and development throughout a career is one hallmark of a true professional. During each term of study as a music education major, students will exhibit a commitment to professional growth and development by earning professional development points. Points will be awarded as outlined in the ProfessionalDevelopmentPolicyOct2016.

Professional Development Log

SPRING 2017 PROFESSIONAL DEVELOPMENT EVENTS
(Events will be added as they are determined and confirmed) 

  • Complete the Protecting Children From Sexual Misconduct on-line, video training. Download and follow the guidelines. Print and submit the certificate of completion. This can only count once, during the term it is completed. Category 5 (20 pts.)
    Note: This is now required for students observing/participating in all field settings. It takes approximately 1 hour and is free.
  • Complete one or both of the following Hearing Health items:
  • Professional Webinars: You must submit proof of attendance (receipt or signed log) and a reflection statement. (25 points)
  • New 2016-17: With the creation of a chapter of United Sound, volunteer lessons taught as part of this program count as outlined under Category 4 of the Professional Development Guidelines. 



  • Jan. 12-14: IMEA Professional Development Conference. Hundreds of sessions. Each qualifying session: 25 pts. for members, 20 pts. for non-members.
  • Jan. 28 and Feb. 4: ISSMA Solo & Ensemble Observations. Attend any site, observe 1-2 hours in at least two different rooms, and write a reflection of your experience (including the schedule of events observed). 10 pts. for one hour, maximum of 20 pts. for two hours.
  • Spring Show Choir Competitions: Assist with choirs in a way that allows you to observe the process from the perspective of a music educator (preparation, warm-up rehearsals, performance), and write a reflection of your experience. 10 pts. for one hour, maximum of 20 pts. for two hours.
  • Feb.18 (Sun): NBA sponsors Gary Hill of Arizona State University in collaboration with the BSU conducting workshop. 1 pm, Sursa Hall. 25 pts. for members, 20 pts. for non-members.
  • Feb. 15 - March 31 (or when study is complete): participate in research study on Math, Music, and Psychology Majors' Visuo-Spatial Thinking. 10 pts. with a reflection on your perceived value of such research to the profession. Contact Dr. Wang (lwang13@bsu.edu) to schedule a 45-minute session. See Dr. Ester if you have questions. 
  • Feb. 24 (Fri): Ball State collegiate chapter of MTNA sponsors Christina Whitlock, President of IMTNA; “Q&A on Studio Dynamics and Logistics”. 3:00-4:30pm, MU piano lab (2nd floor). 20 pts. Contact Malissa Tong with questions.
  • Mar. 22 (Wed): CNAfME is pleased to host Bryan Powell/Little Kids Rock. 6-9 PM in MU 309. Participants are asked to bring an acoustic guitar to this session (available through the Instrument Storage Room/Zach Scott). Members = 25 pts. for 90 minutes; 35 pts. for full 3 hrs. ( Non-members = 20 / 30).
    • Bryan Powell, DMA, is Director of Higher Education and Program Effectiveness for Little Kids Rock, a national organization focused on providing music education for under-resourced schools. Utilizing the Modern Band approach, Little Kids Rock helps to build programs using the popular music styles of today, engaging students in composition, improvisation, and performance. Dr. Powell’s workshop will introduce participants to playing guitar, songwriting, and the methods for developing a modern band program in schools.
  • Feb. 27 - Mar. 17: Preschool teaching opportunity: Apple Tree Child Development Center is seeking music students to do instrument demonstrations for a music exploration and experimentation project with 3 to 5 year olds. If interested, contact Emma Dragoo. 25 pts. with reflection.
  • Apr. 3 (Wed): CNAfME sponsors Nicole Johnson, Director of Choirs at Carmel Creekside Middle School, “Listening Beyond the Music: Social and Emotional Learning in Music Classes.”  6:00-7:30 pm, MU 309. 25 pts. for members, 20 pts. for non-members.
  • Apr. 8 (Sat): IU NAfME collegiate chapter sponsors a FREE technology symposium featuring four presentations from current leaders in the field. In addition, there will be a free lunch for those who attend. Jacobs School of Music, Bloomington, IN. 9AM - 5PM. Each qualifying session: 25 pts. for NAfME members, 20 pts. for non-members. More information and register here.
  • Apr. 12 (Wed): ACDA sponsors Dr. Don Ester, “Basics of Vocal Jazz.”  1 pm, MU 309. 25 pts. for members, 20 pts. for non-members.
  • Apr. 19 (Wed): ASTA sponsors "Discussion and Q&A with Andrew McGuire (Broad Ripple Magnet HS) and Ben Yoder (Hamilton Southeastern JH)."  6 pm, MU 309. 25 pts. for members, 20 pts. for non-members.
  • Apr. 28 (Fri): Mock Juries sponsored by ASTA (all instruments/voices welcome). 4-6 pm, MU 309. 10 pts. for observing & offering comments, 20 pts. for performing & offering comments.

* Events completed as part of MUSE course assignments cannot count for PD points.